Jump to content

Esophageal Problems Linked to Cancer Drug


Recommended Posts

TORONTO (Jun 14, 2007)

The drug Avastin, used as part of a chemotherapy regimen to treat advanced colorectal cancer, has been linked to the development of a potentially fatal malformation in the esophagus in a small number of patients.

In an advisory Tuesday, Health Canada said a few patients taking Avastin along with other cancer treatments developed tracheo-esophageal fistulas -- abnormal connections between the esophagus (the tube from the throat to stomach) and the trachea (the windpipe). Normally, the two structures are separate.

Health Canada said two patients with small cell lung cancer being treated with Avastin, other cancer drugs and radiation as part of a U.S. clinical trial developed TE fistulas. One patient died from the condition.

A third case that resulted in death was also reported, in which TE fistula was suspected but not confirmed. TE fistulas have also been reported in patients using Avastin to treat other types of lung cancer and cancer of the esophagus.

"A direct cause and effect between Avastin and these events has not been established, but cannot be ruled out,'' Health Canada said in its advisory. "Avastin should no longer be given to patients who develop a TE fistula.''

In Canada, Avastin (bevacizumab) is not authorized for use in lung cancer or in combination with radiation for any other cancer. The drug, which stops blood supply to cancerous tumours, is approved for treating colorectal cancer.

Avastin is being tested for prostate, kidney, pancreatic and ovarian cancer. According to post-marketing data, it's being used for the "off-label'' treatment of several types of cancer and to treat the wet form of age-related macular degeneration, by injecting the drug into the retina.

Health Canada said patients taking Avastin should contact their health-care professional immediately if they develop any of the following or other unusual symptoms:

Chest pain, shortness of breath, wheezing or laboured breathing.

Coughing or choking when eating or drinking.

Coughing up food or liquids.

Wheezing sounds after every breath.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...